Utah, 2003Lightning Strike in Utah, July 19, 2003
July 19, 2003 · NWS SLC · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 19, 3:10 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 19, 3:10 PM MST, 1 hour 20 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT SAT JUL 19 2003
.SYNOPSIS...A VERY WARM AND MOIST AIRMASS WILL REMAIN OVER UTAH
THROUGH THE WEEKEND.
.DISCUSSION...HIGH PRESSURE ALOFT MAINLY CENTERED OVER THE FOUR
CORNERS THIS AFTERNOON WITH A WEAK AXIS EXTENDING NORTHWEST THROUGH
NORTHERN UTAH. HIGH TERRAIN CONVECTION FIRING AROUND THE HIGH AND
OVER THE HIGH TERRAIN OF THE FORECAST AREA. INVERTED TROUGH MADE
ITS WAY THROUGH ARIZONA AND INTO SOUTHERN NEVADA THIS MORNING AND
AFTERNOON APPEARS TO HAVE SPREAD ENOUGH SUBSIDENCE IN ITS WAKE
ACROSS SOUTHERN AND SOUTHWESTERN UTAH TO HOLD THINGS DOWN MORE THAN
EARLIER THOUGHT. UPPER LEVEL WINDS IN 20-25 KT RANGE WHICH HAS
PREVENTED ANY STATIONARY CELL MOVEMENT. MID-LEVEL CAP HAS KEPT
THINGS DOWN AS WELL. PLENTY OF MOISTURE AROUND WITH PRECIPITABLE
WATER VALUES UP TO AN INCH IN MANY AREAS AND NOT MUCH LESS
ELSEWHERE. WITH THAT IN MIND CURRENT ACTIVITY WILL CONTINUE INTO
THE EVENING AND COULD VERY WELL SPREAD INTO THE VALLEY AREAS LATER
THIS AFTERNOON EARLY THIS EVENING. QUITE A BIT OF SUN AROUND THE
AREA SO NOT CONFIDENT AT EVEN CHANCE POPS IN VALLEY AREAS. HARD TO
IGNORE SO MUCH MOISTURE HOWEVER SO LEFT SOME CHANCES THIS EVENING
AND SLIGHTLY LESS AFTER MIDNIGHT MAINLY OVER HIGHER TERRAIN.
OUTFLOW BOUNDARIES WILL DO THEIR TYPICAL DANCE THIS
EVENING...ALTHOUGH NOT QUITE AS MANY AS PREVIOUS NIGHTS GIVEN MOIST
AIRMASS.
HIGH GRADUALLY SHIFTS WEST INTO TOMORROW...PULLING SOME SLIGHTLY
DRIER AIR IN OVER THE SOUTHWEST AND CURRENTLY OVER NEW MEXICO AND
PUTTING A LOT OF THE AREA IN A WEAK NORTHERLY FLOW. THAT WILL KEEP
POPS LESS THAN TODAY OVER THE SOUTHWEST...BUT PWS STILL UP NEAR .75
INCH WHICH IS PLENTY JUICE TO GET THINGS GOING. BETTER MOISTURE
CONFINED TO NORTHERN HALF...WHICH COMBINED WITH WEAK UPPER PV
ANOMALY MOVING UP THROUGH NEVADA AND BRUSHING WESTERN UTAH WILL
INCREASE TRW CHANGES IN THE NORTH AND NORTHWEST.
HIGH SETTLES IN OVER THE UTAH-NEVADA BORDER BY MONDAY WHILE STAYING
PLENTY MOIST FOR AFTERNOON AND EARLY EVENING CONVECTION MAINLY OVER
HIGHER TERRAIN THROUGH MOST OF NEXT WEEK. GFS WARMS 700 MB UP TO
OVER 20C ACROSS A BROAD PART OF THE FORECAST AREA TUES-WEDNESDAY SO
EXPECT MORE HOT TEMPERATURES...AROUND 100 IN THE SLC AREA AND 110
OVER THE SOUTHWEST. WEAK NORTHWEST COOL SURGE MOVES THROUGH AFTER
MIDWEEK AS THE HIGH FLATTENS UNDER A WAVE MOVING ACROSS SOUTHERN
CANADA THIS WILL COOL THE NORTH DOWN 5 OR SO DEGREES INTO FRIDAY
PRIOR TO WARMING UP AGAIN NEXT WEEKEND IN A REBUILDING HIGH OVER THE
WEST.
SLC 2331 CDC 3221 JACKSON
.SLC...NONE
Hazardous weather outlook, Jul 19, 3:00 AM MST, 13 hours 30 minutes before
IDZ024-025-UTZ001>021-WYZ021-201300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 AM MDT SAT JUL 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING
.DAY ONE... TODAY
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR WASHINGTON AND KANE COUNTIES
OF EXTREME SOUTHERN UTAH FOR THIS AFTERNOON AND EVENING. A VERY
MOIST AIRMASS HAS MOVED INTO SOUTHWEST UTAH. THUNDERSTORMS
DEVELOPING IN THIS ENVIRONMENT MAY PRODUCE VERY HEAVY RAINFALL. THE
SLICKROCK DESERTS AND CANYONS OF SOUTHWEST UTAH MAY EXPERIENCE FLASH
FLOODING THIS AFTERNOON AND EVENING. ALSO...RECENTLY BURNED AREAS
SUCH AS THE APEX FIRE NEAR SAINT GEORGE ARE PRONE TO DEBRIS AND MUD
FLOWS IF HEAVY RAIN DEVELOPS.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
WCJIN-WYSW
Lightning, Summit
- When
- July 19, 4:30 PM MST
- Where
- Summit County, Central Portion
- Deaths
- 2 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 40.868, -110.956 (the zone’s center; the record gives no point)
A mother and father were killed and their 3 children injured after being hit by lightning near Crystal Lake in the Uinta Mountains. The family had taken shelter from the thunderstorm under a tree when the lightning struck the tree.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 19, 2003$6.0 million · F0 · 40 events
- Tornado and Hail in North Dakota, July 19, 2003$4.0 million · F0 · 31 events
- Flash Flood in Nevada, July 19, 2003$250,000 · 1 event
- Lightning Strikes in South Carolina, July 19 to 21, 2003$175,000 · 2 events
- Tornado and Hail in North Carolina, July 19, 2003$25,000 · F1 · 14 events
- Hail in Minnesota, July 19, 20031 injured · $100,000 · 2.5 in hail · 1 event
- Hail in Nebraska, July 19, 2003$54,000 · 1.75 in hail · 10 events
- Damaging Wind in Louisiana, July 19, 2003$40,000 · 50 kt wind · 1 event
- Damaging Winds in Georgia, July 19, 2003$35,000 · 50 kt wind · 2 events
- Lightning Strike and Heavy Rain in North Carolina, July 19 to 21, 2003$30,000 · 2 events
- Hail and Damaging Wind in Alabama, July 19, 2003$20,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Minnesota, July 19, 20031.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380325.